Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 84, NWS Raleigh, NC

July 13, 2005Alamance County, Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 13, 2005, 6:55 PM EDT for Alamance County, Guilford County, North Carolina. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2005, 6:55 PM EDT (22:55 UTC)
Expired
Jul 13, 2005, 7:26 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Alamance County, NC, Guilford County, NC

The radar

The Raleigh/Durham radar (KRAX), 107 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 7:10 PM EDTTSTM WND DMG3 E Monticello, NCTREES DOWN ON OLD IRON WORKS ROAD.
Jul 13, 7:15 PM EDTTSTM WND DMG1 Nw Altamahaw, NCDOWNBURST CAUSED 150,000 DOLLARS IN DAMAGE TO A TOBACCO CROP AND DOWNED A FEW TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 132255
SVRRAH
NCC001-081-132330-
/O.NEW.KRAH.SV.W.0084.050713T2255Z-050713T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
655 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA
  NORTHEASTERN GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GIBSONVILLE...OR ABOUT 7 MILES NORTHWEST
  OF BURLINGTON. MOVING EAST AT 15 MPH. NICKEL SIZED HAIL AND WINDS
  IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ALTAMAHAW...GLEN RAVEN...
  UNION RIDGE...
  PLEASANT GROVE...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3617 7963 3620 7966 3622 7963 3624 7953
      3623 7926 3621 7927 3612 7927 3605 7955
      3605 7958

$$

WSS
1 follow-up statement
000 
WWUS52 KRAH 132326
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT WED JUL 13 2005

NCC001-081-132333-
/O.CAN.KRAH.SV.W.0084.000000T0000Z-050713T2330Z/
ALAMANCE NC-GUILFORD NC-
723 PM EDT WED JUL 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GUILFORD AND
NORTHERN ALAMANCE COUNTIES IS CANCELLED...

THE STRONGER CORE OF THE STORM HAS MOVED NORTH AND OUT OF THE AREA. 
HOWEVER...FREQUENT LIGHTNING AND HEAVY RAIN REMAINS A THREAT FOR 
CITIZENS IN GUILFORD AND ALAMANCE COUNTIES. 

IF YOU ARE OUTDOORS WHEN A LIGHTNING STORM APPROACHES...TAKE SHELTER 
IN A BUILDING OR ENCLOSED AUTOMOBILE. REMEMBER THAT TREES AND OPEN 
SHELTERS OFFER NO PROTECTION FROM LIGHTNING 


LAT...LON 3617 7963 3620 7966 3622 7963 3624 7953
      3623 7926 3621 7927 3612 7927 3605 7955
      3605 7958

$$

BL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:33 PM EDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 13, 1:33 PM EDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
133 PM EDT WED JUL 13 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
THE SYNOPTIC SCALE PATTERN CHANGES LITTLE THE NEXT THREE DAYS. THE
FLOW OVER CENTRAL NC IS INFLUENCED BY A TROUGH WITH DENNIS REMNANTS
IN THE OHIO VALLEY THROUGH FRIDAY...GRADUALLY GIVING WAY TO GREATER
INFLUENCE FROM A WESTWARD EXPANDING BERMUDA HIGH BY SATURDAY.

PRECIPITABLE WATER REMAINS HIGH IN THE 1.9 TO 2.25 RANGE DEPENDING
ON MODEL AND TIME OF DAY WHILE MID LEVEL LAPSE RATES ARE IN THE 5.25
TO 5.50 DEG/KM RANGE FOR A CONDITIONALLY UNSTABLE AIRMASS EACH DAY.
CHANCES OF DIURNAL THUNDERSTORMS WILL BE INCLUDED EACH DAY...THOUGH
THE SMALL SCALE FEATURES THAT ARE APT TO TRIGGER THEM AND MIGHT
FAVOR ONE AREA OVER ANOTHER REMAIN OBSCURE AT THIS TIME RANGE.

WITH NO SIGNIFICANT DAY-TO-DAY CHANGE IN LOW LEVEL THICKNESS...
PERSISTENCE FAVORS HIGHS OF 89-94 AND LOWS OF 70-75.  -RFG
&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
ATLANTIC RIDGE WILL RETROGRADE WEST AND BE CENTERED OVER THE
CAROLINAS THROUGH MOST OF THE PERIOD. WITH THE RIDGE OVERHEAD
TEMPERATURES WILL REACH BETWEEN 90 AND 95 EACH DAY WITH LOWS 70 TO
75. THE LOW LEVEL RIDGE DOES REMAIN OFFSHORE TO TRANSPORT LOW LEVEL
MOISTURE AND A PIEDMONT TROUGH DEVELOPS...WHICH MAY INITIATE DIURNAL
CONVECTION WITH SLIGHTLY GREATER CHANCES IN THE WEST. PREVIOUS
FORECAST HAS POPS 20-30 ACROSS THE AREA AND NO MAJOR CHANGES WILL BE
MADE. -DGS
&&

.AVIATION...
BEST CHANCES OF TSRA THIS AFTERNOON WILL BE AT FAY AND RWI...SO WILL
INCLUDE A TEMPO FOR TSRA WITH MVFR VIS/CIGS THERE. A MOIST AIR MASS
WITH SOME MID LEVEL CLOUDS AND LIGHT WINDS SUGGEST STRATUS
DEVELOPMENT OVERNIGHT. EXPECT BEST CHANCES FOR LOW CIGS TO BE AT FAY
AND RWI...PERHAPS GETTING TO LIFR. LOCATIONS FROM RDU WEST HAVE HAD
A MORE WESTERLY FLOW TODAY WHICH MAY LIMIT THE AMOUNT OF LOW CLOUDS
THAT FORM...AND WILL HAVE MVFR CIGS THERE.  -DGS
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RFG
LONG TERM...DGS
AVIATION...DGS
Hazardous weather outlook, Jul 13, 5:02 AM EDT, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
502 AM EDT WED JUL 13 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-140915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
502 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A MOIST SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE OVER THE AREA
TODAY... WHILE THE UPPER LEVEL LOW PRESSURE CENTER THAT WAS ONCE
HURRICANE DENNIS LINGERS OVER THE OHIO VALLEY. PIECES OF ENERGY
ROTATING AROUND THIS LOW WILL CROSS OVER CENTRAL NORTH CAROLINA
TODAY... RESULTING IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS.
A STORM OR TWO COULD BECOME STRONG... PRODUCING ISOLATED WIND
GUSTS OVER 40 MPH... ALONG WITH HEAVY RAIN AND SMALL HAIL.
HOWEVER... NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RISK OF ISOLATED TO SCATTERED SHOWERS AND STORMS WILL
PERSIST... PARTICULARLY EACH AFTERNOON AND EVENING. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY.

GIH

In the hours before

Local storm report, Jul 13, 5:35 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             3 SSE PINEVIEW          35.27N 79.07W
07/13/2005  1.00 INCH        HARNETT            NC   LAW ENFORCEMENT

            ALONG HIGHWAY 87 AND BUFFALO LAKE ROAD.

&&

JORROCK
Special weather statement, Jul 13, 5:59 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
559 PM EDT WED JUL 13 2005

NCZ022-038-039-132300-
DAVIDSON-GUILFORD-RANDOLPH-
559 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD...DAVIDSON AND
RANDOLPH COUNTIES THROUGH 700 PM EDT...

AT 559 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
FAIR GROVE...OR ABOUT 9 MILES EAST OF LEXINGTON...MOVING NORTH AT 15
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...THOMASVILLE...
TRINITY...HIGH POINT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. ANYONE
OUTDOORS SOME SEEK SHELTER IMMEDIATELY.

BL
Special weather statement, Jul 13, 6:02 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
602 PM EDT WED JUL 13 2005

NCZ077-132230-
HARNETT-
602 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT COUNTY THROUGH 630
PM EDT...

AT 602 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
SOUTHEAST OF SEMINOLE...OR ABOUT 7 MILES WEST OF LILLINGTON...MOVING
EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RAVEN ROCK STATE
PARK...LILLINGTON.

PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

04
Local storm report, Jul 13, 6:30 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
630 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     1 S BONNIE DOONE        35.08N 78.96W
07/13/2005                   CUMBERLAND         NC   PUBLIC

            ROOF OF A MOBILE HOME DAMAGED NEAR THE INTERSECTION OF US
            401 BYPASS AND STATE ROUTE 24.

&&

MWS
Special weather statement, Jul 13, 6:30 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
630 PM EDT WED JUL 13 2005

NCZ021-022-132330-
FORSYTH-GUILFORD-
630 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD COUNTY THROUGH
730 PM EDT...

AT 630 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PIEDMONT TRIAD INTERNATIONAL AIRPORT...OR ABOUT 7 MILES WEST OF
GREENSBORO...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GUILFORD...AND...
GREENSBORO...LAKE BRANDT...AND...SUMMERFIELD...HILLSDALE...AND...LAKE
TOWNSEND.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. ANYONE
OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY.

BL
Special weather statement, Jul 13, 6:45 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
645 PM EDT WED JUL 13 2005

NCZ023-024-132345-
ALAMANCE-ORANGE-
645 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS ALAMANCE AND WESTERN ORANGE
COUNTIES THROUGH 745 PM EDT...

AT 645 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
EASTERN GUILFORD COUNTY MOVING INTO ALAMANCE COUNTY. THESE STORMS
HAVE A HISTORY OF PRODUCING WIND GUSTS UP TO 45 MPH...DOWNING TREE
LIMBS. IN ADDITION...VERY HEAVY RAIN WILL OCCUR WITH RAINFALL
AMOUNTS UP TO TWO INCHES LIKELY IN A FEW SPOTS IN LESS THAN AN HOUR.
THE STORMS WERE MOVING EAST NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ELON COLLEGE...
BURLINGTON...AND...GLEN RAVEN...GRAHAM...HAW RIVER...PLEASANT GROVE.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME
DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH
CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:16 PM EDTSevere Thunderstorm WarningRAHSampson29 min
Jul 13, 4:59 PM EDTFlash Flood WarningRAHSampson91 min
Jul 13, 5:01 PM EDTSevere Thunderstorm WarningRAHWake32 min
Jul 13, 5:12 PM EDTSevere Thunderstorm WarningRAHCumberland33 min
Jul 13, 5:23 PM EDTSevere Thunderstorm WarningRAHHarnett37 min
Jul 13, 5:40 PM EDTSevere Thunderstorm WarningRAHCumberland22 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.